Hail, Jackson
- When
- August 20, 2:55 PM MST
- Where
- Jackson County, Belvidere
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.833, -101.267
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 20, 12:45 PM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 145 PM MDT SUN AUG 20 2006 .DISCUSSION...20Z SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHING FROM SOUTH CENTRAL CANADA THROUGH WESTERN NORTH DAKOTA AND INTO EAST CENTRAL WYOMING. WINDS ARE GENERALLY 10 TO 20 MPH OUT OF THE SOUTH AHEAD OF THE FRONT...AND OUT OF THE NORTH TO NORTHEAST BEHIND. TEMPERATURES ARE CURRENTLY IN THE 80S TO LOWER 90S. A COUPLE OF STRONG THUNDERSTORMS HAVE INITIATED OFF THE BLACK HILLS AND ARE DRIFTING TO THE SOUTHEAST. WEAK FRONT IS EXPECTED TO MOVE VERY SLOWLY EASTWARD AND BE ACROSS WESTERN SOUTH DAKOTA BY LATE AFTERNOON. CAPE VALUES OF 1000-2000 J/KG WITH LITTLE OR NO CAP ARE EXPECTED ACROSS WESTERN SOUTH DAKOTA LATE THIS AFTERNOON ALSO. COMBINATION OF GOOD SURFACE HEATING...LIFT FROM COLD FRONT...AMPLE SURFACE MOISTURE...AND DECENT SHEAR...SHOULD GET THUNDERSTORMS GOING ACROSS MUCH OF WESTERN SOUTH DAKOTA. A FEW OF THESE THUNDERSTORMS SHOULD BE SEVERE ACROSS CENTRAL PORTIONS OF SOUTH DAKOTA WITH LARGE HAIL AND GUSTY WINDS. THESE THUNDERSTORMS ARE EXPECTED TO LINGER THROUGH THE EVENING AND EARLY MORNING HOURS BEFORE MOVING EAST OF THE FORECAST AREA BY SUNRISE. TAIL END OF FRONT HANGS UP ALONG THE SOUTHERN PORTIONS OF THE FORECAST AREA ON MONDAY. ADDITIONAL AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED...MAINLY SOUTH OF INTERSTATE 90. UPPER RIDGE BUILDS IN TO THE AREA BY TUESDAY...WITH TEMPERATURES IN THE 90S ACROSS THE PLAINS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS NORTHEAST WYOMING AND THE BLACK HILLS AREA. WEDNESDAY WILL BE WARM ALSO...WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER THE ENTIRE FORECAST AREA. EXTENDED...A VIGOROUS LOOKING SHORT WAVE IS FORECAST TO CROSS THE NORTHERN PLAINS ON FRIDAY PRODUCING WIDESPREAD SCT THUNDERSTORM ACTIVITY. THIS SYSTEM WILL ALSO DRAG COOLER AIR ACROSS THE REGION LATE FRIDAY...BUT THE NEXT SURFACE TROUGH ON SATURDAY WILL DEVELOP A THICKNESS RIDGE OVER THE HIGH PLAINS...RETURNING TEMPERATURES TO WARMER THAN NORMAL READINGS. && .AVIATION...ISOLD -TSRA ARE DEVELOPING OVER THE BLKHLS THIS AFTERNOON..BUT THE BEST CONVECTION IS FORECAST TO OCCUR OVER NORTH CENTRAL SD LATER THIS AFTERNOON. VFR CONDITIONS WILL DOMINATE OUTSIDE CONVECTIVE CELLS. && UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1020 AM MDT SUN AUG 20 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1020 AM MDT (1120 AM CDT) SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT AS A COLD FRONT APPROACHES THE AREA. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED ACROSS MUCH OF FAR WESTERN SOUTH DAKOTA. HOWEVER... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND NORTH CENTRAL AREAS SOUTH DAKOTA...FROM BISON TO PHILIP AND EAST. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS IF ANY STORMS BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING ...AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE NORTHERN PLAINS. THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS ON ANY OF THESE DAYS... WITH THE BETTER CHANCES AT THIS TIME LOOKING TO BE LATE ON TUESDAY ACROSS NORTHWEST SOUTH DAKOTA...AS WELL AS WEDNESDAY AND FRIDAY ACROSS MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 PM MDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 3 NW MOUNT RUSHMORE 43.91N 103.50W
08/20/2006 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
132 PM MDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL 8 S HERMOSA 43.72N 103.19W
08/20/2006 E1.00 INCH CUSTER SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
141 PM MDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 W FAIRBURN 43.69N 103.27W
08/20/2006 E0.88 INCH CUSTER SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 10 SW HERMOSA 43.74N 103.33W
08/20/2006 E1.00 INCH CUSTER SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
259 PM MDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL MOUNT RUSHMORE 43.88N 103.45W
08/20/2006 E0.75 INCH PENNINGTON SD PARK/FOREST SRVC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL SHARPS CORNER 43.38N 102.40W
08/20/2006 M0.75 INCH SHANNON SD TRAINED SPOTTER
&&
KDCThe Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530036.